MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3 4.2 X 300 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3 4.2 X 300 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-3042S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition unknown.
 
Event or Problem Description
As reported in medwatch (b)(4): "the doctor was drilling for distal screw, noticed drill bit broke, was able to retrieve the tip but a small piece was left on the muscle as seen on x-ray and per doctor.".
 
Event or Problem Description
As reported in medwatch 2200350000-2020-8003: "the doctor was drilling for distal screw, noticed drill bit broke, was able to retrieve the tip but a small piece was left on the muscle as seen on x-ray and per doctor.".
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no other evidence was provided.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Excerpts from the clinical assessment of a medical expert in a similar case: ¿an intra-operative breakage of a drill is a rare but common complication and well known to an experienced user.It is caused by twisting the drill and too much bending.Breakage caused by material defect is very rare in current manufacturing technology.It is of interest whether a broken part of a drill can be left in the bone or should be retrieved; also in the case that greater harm to the bone would be done.It is well known to an expert user that a broken part of a drill which is completely embedded in the bone normally does not cause any harm.Therefore, no further surgical procedures in this special case are required.¿ more information as well as the device must be available in order to determine the exact root cause.However, some of the possible causes could be, but not limited to: application of excessive bending and torsional forces.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, AO SMALL GAMMA3 4.2 X 300 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key10299945
Report Number0009610622-2020-00330
Device Sequence Number667172
Product Code LXH
UDI-Device Identifier04546540377890
UDI-Public04546540377890
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model Number1320-3042S
Device Catalogue Number13203042S
Device Lot NumberK0954C1
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/24/2020
Supplement Date Received by Manufacturer08/06/2020
Initial Report FDA Received Date07/20/2020
Supplement Report FDA Received Date09/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR